Archived

This topic is now archived and is closed to further replies.

gugliemo

Is there a maximum single dose of insulin?

11 posts in this topic

Hi, I was diagnosed as a Type 1 almost a year ago and I have never really delt with the condition properly (mostly because I hate the needles so have neglected to take my insulin as regularly as I should). I think I will take it more seriously in time, this is just my way of coping with it for the immediate future. But what I am more worried about is that I seem to be take far more units than anybody else. I am on Levemir and Novorapid, I take 10-12 units a day of Lev (when i do take it), but, based on the 1-15 ratio, I am currently taking around 16-20 units of Novorapid per meal. This is because, though I am average weight, I tend to eat large carb-based meals, followed by a sweet dessert. I do not go hypo very often, infact my blood sugar is often too high, but it feels strange putting 20 units of insulin into my body in one go. Is this a bad idea and should I be eating smaller or less carb-based meals?

 

Thanks

Share this post


Link to post
Share on other sites
Hi, I was diagnosed as a Type 1 almost a year ago and I have never really delt with the condition properly (mostly because I hate the needles so have neglected to take my insulin as regularly as I should). I think I will take it more seriously in time, this is just my way of coping with it for the immediate future. But what I am more worried about is that I seem to be take far more units than anybody else. I am on Levemir and Novorapid, I take 10-12 units a day of Lev (when i do take it), but, based on the 1-15 ratio, I am currently taking around 16-20 units of Novorapid per meal. This is because, though I am average weight, I tend to eat large carb-based meals, followed by a sweet dessert. I do not go hypo very often, infact my blood sugar is often too high, but it feels strange putting 20 units of insulin into my body in one go. Is this a bad idea and should I be eating smaller or less carb-based meals?

 

Thanks

 

Well I am type 2 on insulin so i take 14 units of levimer at night which is low because i have seen on this board where people take 30 or more daily. Has to the rapd I don't know but if you want to take this seriousely even type 1 should watch what they eat

Share this post


Link to post
Share on other sites

It always seems to help me to lower my carb intake when my numbers get out of whack.

 

You will have to get over your fear of needles, it will just add more pain and suffering to your life if you neglect to take care of yourself. 10-12u of Levemir seems like a low dosage considering the 16-20u per meal Novorapid.

 

If you could just give some general information:

1. Are you still Honeymooning?

2. What is your a1c level?

3. What do you consider hypo and hyper?

4. When was your last endo appointment?

5. Have you ever done basal testing?

Share this post


Link to post
Share on other sites
Hi, I was diagnosed as a Type 1 almost a year ago and I have never really delt with the condition properly (mostly because I hate the needles so have neglected to take my insulin as regularly as I should). I think I will take it more seriously in time, this is just my way of coping with it for the immediate future. But what I am more worried about is that I seem to be take far more units than anybody else. I am on Levemir and Novorapid, I take 10-12 units a day of Lev (when i do take it), but, based on the 1-15 ratio, I am currently taking around 16-20 units of Novorapid per meal. This is because, though I am average weight, I tend to eat large carb-based meals, followed by a sweet dessert. I do not go hypo very often, infact my blood sugar is often too high, but it feels strange putting 20 units of insulin into my body in one go. Is this a bad idea and should I be eating smaller or less carb-based meals?

 

Thanks

if you took the insulin regularly you could likely take less

 

by your description you regularly eat a 300 gram carb meal and take enough insulin for it, yet you admit youare high often.

 

I would encourage you to take this more seriously and take better care of your self. There are dozens of stories on the web about people that were either young or in denial, didnt take care of themselves and ended up with serious complications.

 

a 300 gram carb meal is a LOT of carbs.

 

here is a sample Burger king meal that = about 300 grams of carbs -

 

2 TENDERGRILL® Chicken Sandwiches - 104 grams 980 calories

2 French Fries - salted (Medium) - 120 grams 960 calories

1 Vanilla Shake (Medium) - 113g carbs 720 calories

Share this post


Link to post
Share on other sites

That's a lot of insulin? I was taking 190 units of Levemir, and up to 150 units of Novolog a day when I was at the peak of my insulin resistance, and before I started on the pump.

 

Now that I'm on the pump, I'm walking almost every day, and riding my exercise bike as much as I can remember to. I'm down to about 75-100 units of insulin a day now, 50 units of which is for my basal.

 

Regards,

 

Darian

Share this post


Link to post
Share on other sites
That's a lot of insulin? I was taking 190 units of Levemir, and up to 150 units of Novolog a day when I was at the peak of my insulin resistance, and before I started on the pump.

 

Now that I'm on the pump, I'm walking almost every day, and riding my exercise bike as much as I can remember to. I'm down to about 75-100 units of insulin a day now, 50 units of which is for my basal.

 

Regards,

 

Darian

 

Darian - just got to say - that's awesome mate.

Share this post


Link to post
Share on other sites
I am currently taking around 16-20 units of Novorapid per meal.

 

That's a lot! I take 10-12 units a day. I personally find that if you reduce your carb intake, your BG will be much easier to control.

Share this post


Link to post
Share on other sites

My cousin says his father took 100 units of regular insulin at each meal. I found it hard to believe and never spoke to him about it but he has since died so I must assume it's true. Of course, my cousin said he usually ate two big macs for lunch each day, not the ordinary diet of a diabetic concerned with control. I still find it hard to imagine injecting 100 units at a time without having some major bruising, as well as intense insulin reactions a short time later but I guess it's possible if the disease isn't under very good control.

Share this post


Link to post
Share on other sites

Just like another thread I replied to recently - given the choice between high doses of insulin and rampant BGs, I'd use whatever insulin I need to maintain control (and it can vary wildly between people - and it's not always for obvious or logical seeming reasons). High doses of insulin are probably not a good thing. But high BGs will have a good go at ruining your life sooner than later.

 

But also, yes, very much focus on ways to reduce insulin usage, like reducing carb consumption, eating the right foods that don't spike, losing weight if need be, getting more active, doing what it takes to maintain good BG control (reducing excessive corrections), whatever other tactics it takes. I'm currently considering metformin, as someone with apparent insulin resistance, as another way to try reducing insulin needs. I don't like excessive drugs if I can avoid them, but there seems only so far I can get with other tactics, and my insulin use remains high, making the benefits of metformin something I consider worth considering.

Share this post


Link to post
Share on other sites

OMG 0__0 !!

 

do you see an educator? a dietician?

holy ****!! you scared the **** outa me. that is so worrying.. its that kind of thing that sets you up for massive complication later on or even sooner than you think.

 

i wish you all the best, and think its great you posted this cos i think a lot of people would be doing the same thing, not many people on this forum though because they're more interested in their health i would assume.

 

i've been the same as you for four months. but i guess the difference is i have appointments with educators and doctors and endos and dietician and a counsellor all the time. everyone has been telling me to be very careful with highs, just as careful as with lows.

 

i dont know. maybe its not as serious as i think. not sure? if you wanna talk about low carbing or diet control, im figuring these things out as well.

 

****, i feel like having a 20 unit shot and a big dose of carbs sometimes too. but dont feel i could get away with. the biggest dose i've taken so far is 11 units one breakfast time. i usually go for high protein lunches and dinners to avoid the carbs.

 

good luck!!

 

(my email is kt.imp3@gmail.com and im katy barr if you wanna look me up on fb)

Share this post


Link to post
Share on other sites

Every body is different. If your post-meal BG is fine after a 20-unit injection, great. Personally, large boluses have the tendency to make me go hypo, especially if it's a high-fat meal (fat slows carb absorbtion, even though the insulin is still working).

 

However, since you state your BG is often high after these meals, I would recommend SOME change in plan, preferably after consulting with a health professional. Obviously, eating fewer carbs (along with proper insulin correction) will help not just your diabetes but overall health as well. As a final suggestion, please start taking better care of your condition--if you're waiting for the time when it'll be easy to inject yourself, it isn't going to come.

Share this post


Link to post
Share on other sites